Virginia, 2018

Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018

May 18 to 19, 2018 · NWS RNK · 13 events in 6 counties and zones

The synoptic pattern remained little changed from the previous day with deep moisture in place. Several bands of very heavy rainfall pushed north from the Carolinas in the late afternoon and evening as weak area of low pressure over the southeast lifted slowly northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The synoptic pattern remained little changed from the previous day with deep moisture in place. Several bands of very heavy rainfall pushed north from the Carolinas in the late afternoon and evening as weak area of low pressure over the southeast lifted slowly northward. The slow-moving storms were highly efficient rainfall producers that affected number of areas in southside Virginia, most notably the Martinsville and Danville areas. Rainfall totals were generally 2 to 4 inches occurring over a several hour period with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 3:58 AM EST, 2 minutes earlier.

Area forecast discussion, May 18, 3:58 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
458 AM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary extends from Tennessee eastward to coastal
Virginia. Several waves of low pressure will ride north along the
front. Warm and humid conditions will continue into the weekend with
widespread and numerous showers and thunderstorms today becoming
more scattered over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Friday...

Flash Flood Watch remains in effect through this evening.

The heavy rain threat continues with deep southerly flow of
moisture, quasi-stationary front and wet antecedent conditions.

The frontal boundary will linger over the region today with a
gradual drift to the north as weak impulses of shortwave energy
aloft move up form the south in deep, moist tropical flow.

This morning the frontal boundary combined with a weak shortwave is
focusing low level convergences and instability mainly in the south
and east. With pockets of light rain, drizzle and fog in the west.
Later today an upper low will travel into our forecast area. This
create favorable QG ascent, along with the persistent southerly
upslope flow induced by the Bermuda High. Scattered showers and
thunderstorms with rain heavy at times are expected this afternoon
into tonight. Rainfall will continue to be very efficient and it
will not take long for slow moving cells to produce excessive
rainfall. The FFG is quite low in several places and widespread
heavy rain fall Thursday night. High temperatures this afternoon
will range from the mid 60s in the northwest mountains to the mid
70s in the piedmont. Rain chances will decrease tonight mainly in
the west. Cloudy skies will persist with lingering showers along and
east of the Blue Ridge. Low temperatures tonight will vary from the
upper 50s in the mountains to the mid 60s in the piedmont.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 415 AM EDT Friday...

Wet weather is expected to continue through the weekend and into
early next week. A broad upper trough infiltrated with deep
tropical moisture will remain over the area through the weekend.
The frontal boundary that has been lingering across central
WV/VA will drift back to the north over the weekend. While this
will take the better dynamics and focus for heavy rainfall and
thunderstorms further north, it will leave a tropical laden air
mass firmly in place across the region. All of the various
models indicate potential for scattered to numerous showers and
thunderstorms each day. The activity will be largely diurnally
driven with no organized convection likely given the lack of
dynamics and upper ridging from the south central U.S. Locally
heavy rainfall will remain possible with a very low end severe
threat mainly confined to wet downbursts.

As we move into Monday, activity will likely tend to become a
bit more numerous again as a weak frontal boundary approaches
from the north and then again stalls near the I-64 corridor.
Simultaneously, there is evidence of another tropical type
disturbance spreading north from the southeast states which
could also enhance rainfall.

Warm and humid conditions will continue through the period with
above normal temperatures, especially minimum temperatures will
be some 15 to 20 degrees above normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

Monday night into Tuesday, a surface low is expected to have
reached KY/OH/WV with the stationary front over PA sinking south
as a backdoor cold front. The cold front associated with the
surface low is progged to stall and take on warm front
characteristics from roughly Missouri into Kansas. While there
initially will be a decrease in coverage of precipitation
across the region Monday night, most of this decline will be due
to loss of heating. Western sections of the area, closer to the
approaching low, will be the most likely to continue to see
some isolated to scattered showers, and few storms, through the
night. On Tuesday, coverage is expected to increase again with
the return of daytime heating, and increased dynamics as the
system draws closer.

Tuesday night night into Wednesday, look for the low to wash out,
but the back door cold front will continue to inch south through,
then south of the area, stalling over GA/SC by Thursday morning, and
remaining there into Friday. Behind the front, high pressure will
build into our region. The result for our region will be another
decrease in coverage Tuesday night with the loss of heating. On
Wednesday, scattered showers will be confined to primarily the
southern third of the area.  Wednesday night into Thursday, limited,
if any, precipitation is forecast for the area with the push of high
pressure into the area.

Temperatures during this portion of the forecast will average about
ten degrees above normal on Monday, and trend cooler each day. By
Thursday, temperatures will average around five degrees above
normal.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 148 AM EDT Friday...

Poor flight conditions will continue at TAF sites this period
with low clouds and convection. Lingering frontal boundary
combined with impulses of short wave energy in a tropical
airmass will generate showers and thunderstorms with heavy rain.

Adjusted timing of features with latest mesoscale models, and
will amend as necessary with a preference to leave lower
conditions prevailing when more activity is expected to move in.

Light rain and drizzle expected early this morning with MVFR and
IFR cigs to remain in place. Another wave of convective
precipitation is expected to push in from the southeast toward
daybreak and continue to affect TAF sites through the latter
portion of the valid period as the frontal boundary starts to
push back to the north.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

The pseudo-tropical low and the lingering frontal boundary will
begin to drift north of the CWA later Friday and especially
into the weekend. This should bring about a slight decrease in
rain coverage with activity trending more scattered and diurnal
in nature as we go into the weekend and high pressure ridging
is noted across the southeast states. However, still feel that
chances for showers/thunderstorms and associated aviation issues
will be greater than normal for this time of the year, at least
through Saturday with periods of sub-VFR possible. Fog and low
clouds will be common during the late night and early morning
hours as well. After more isolated storms on Sunday, appears
another weak cold front may bring increasing coverage of showers
and thunderstorms again on Monday.

&&

.HYDROLOGY...
As of 458 AM EDT Friday...

A Flash Flood Watch remains in effect for the entire CWA
through this evening.

The main concern through this evening will be for localized
flash flooding, as well as flooding on small creeks, streams,
and smaller rivers as a result of heavy tropical rain showers
and thunderstorms expected across the area.

Rainfall amounts Thursday evening into Thursday night averaged
from one to 4 inches. Some of the worst flooding occurred in central
Monroe county in West Virginia, Roanoke, Bedford and Franklin
counties in Virginia.

With the wet antecedent conditions and a tropical airmass,
scattered showers and thunderstorms with heavy rains can
produced flooding.

WPC has placed much of our forecast area under a light to moderate risk
of excessive rainfall today. The highest rain totals will be
along and east of the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through this evening for NCZ001>006-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...KK/MBS
HYDROLOGY...KK/RAB
Hazardous weather outlook, May 18, 3:15 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
415 AM EDT Fri May 18 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-190815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
415 AM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 10:08 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      5 S RUSTBURG            37.22N 79.09W
05/17/2018                   CAMPBELL           VA   BROADCAST MEDIA

            WATER REPORTED COVERING PORTIONS OF RT 501 BETWEEN
            RUSTBURG AND GLADYS.

&&

MBS
Local storm report, May 17, 11:01 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     FLASH FLOOD      4 NE UNION              37.62N 80.47W
05/17/2018                   MONROE             WV   BROADCAST MEDIA

            SECOND CREEK ROAD IS FLOODED AND CLOSED.

&&

MBS
Special weather statement, May 18, 12:59 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 AM EDT FRI MAY 18 2018

NCZ006-VAZ058-180700-
Caswell-Halifax-
159 AM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CASWELL AND SOUTHWESTERN HALIFAX COUNTIES...

Until 300 AM EDT

At 159 AM EDT, a strong thunderstorm was located over Hightowers,
moving northeast at 10 mph.

Locations impacted include...
Prospect Hill...
Turbeville...
Milton...
Cluster Springs...
and Leasburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 7936 3654 7924 3654 7922 3666 7919
      3673 7916 3661 7885 3654 7890 3654 7914
      3624 7916 3624 7926
TIME...MOT...LOC 0559Z 211DEG 9KT 3631 7924

RAB
Local storm report, May 18, 1:42 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLOOD            1 W RAINES CORNER       37.52N 80.63W
05/18/2018                   MONROE             WV   BROADCAST MEDIA

            WEST VIRGINIA HIGHWAY 122 WASHED OUT AND CLOSED ABOUT 1
            1/2 MILES WEST OF U.S. 219 IN THE RAINES CORNER AREA.

1245 AM     FLOOD            3 SW UNION              37.55N 80.58W
05/18/2018                   MONROE             WV   911 CALL CENTER

            U.S. 219 CLOSED DUE TO FLOODING FROM INDIAN CREEK BETWEEN
            ROCK CAMP AND UNION. ROAD FLOODED IN SEVERAL PLACES AND
            COUPLE OF PLACES WHERE THE PAVEMENT HAS BEEN WASHED OUT.

&&

RAB
Special weather statement, May 18, 3:05 AM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 AM EDT FRI MAY 18 2018

NCZ003>006-020-VAZ032-043-044-058-059-180900-
Stokes-Surry-Rockingham-Yadkin-Caswell-Henry-Halifax-Patrick-
Pittsylvania-Charlotte-
405 AM EDT FRI MAY 18 2018

...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
EASTERN SURRY...STOKES...ROCKINGHAM...CASWELL...EAST CENTRAL
YADKIN...SOUTHEASTERN CHARLOTTE...SOUTHERN PITTSYLVANIA...HALIFAX...
HENRY AND PATRICK COUNTIES...Including THE CITY OF DANVILLE AND THE
CITY OF MARTINSVILLE...

Until 500 AM EDT

At 400 AM EDT, radar indicated strong thunderstorms were located
along a line extending from just southeast of Pilot Mountain to King
to Reidsville. Movement was northwest at 30 mph.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Mount Airy.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3658 8062 3659 8062 3682 8007 3679 8003
      3682 8000 3679 7976 3682 7970 3683 7854
      3670 7865 3666 7862 3669 7865 3668 7870
      3654 7873 3654 7914 3634 7915 3625 7985
      3626 8045 3617 8046
TIME...MOT...LOC 0803Z 225DEG 25KT 3632 8049 3651 7922

RAB

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Danville (C)

When
May 18, 4:00 AM EST to May 19, 4:00 AM EST
Where
Danville (C) County, (Kdan)danville Regional Airport
Reported by
ASOS
Coordinates
36.570, -79.340

The Danville Airport ASOS measured 3.96 inches of rain for the 24-hour period ending at midnight on May 18. This was a daily rainfall record for May 18 and the 2nd highest daily May rainfall at this station. Records at Danville date back to 1916.

Heavy Rain, Martinsville (C)

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Martinsville (C) County, Martinsville
Reported by
COOP Observer
Coordinates
36.680, -79.870

The COOP observer at Martinsville (MARV2) recorded 3.85 inches for the 24 hour period ending 700 AM EST on the 19th. This is the highest daily May rainfall at this long-term station, with data back to 1931. The previous record was 3.17 inches set in 2017.

Heavy Rain, Halifax

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Halifax County, South Boston
Reported by
COOP Observer
Coordinates
36.700, -78.900

The COOP observer at South Boston (SOBV2) recorded 3.47 inches of rain for the 24-hour period ending at 700 AM May 19. This was the 3rd highest daily May rainfall at this location. Records date from 1980 at this site.

Flash Flood, Carroll

When
May 18, 1:50 PM EST to 4:50 PM EST
Where
Carroll County, 1.75 mi ESE of Cana to 1.87 mi E of Cana
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.575, -80.639

Part of Epworth Road near Cana was washed away by the heavy rainfall.

Flash Flood, Martinsville (C)

When
May 18, 3:30 PM EST to 9:30 PM EST
Where
Martinsville (C) County, 2.36 mi WNW of Martinsville to 2.09 mi S of Martinsville
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
36.691, -79.910

Numerous roads were flooded across the City of Martinsville and several homes were flooded. The roof of a department store partially collapsed due to the weight of water. A local state of emergency was declared by the City Council in the aftermath due to the massive cleanup required. Local sources stated that 4 to 5 inches of rain fell in approximately one hour.

Flash Flood, Danville (C)

When
May 18, 3:55 PM EST to 9:55 PM EST
Where
Danville (C) County, 1.37 mi W of Danville to 0.58 mi WNW of Danville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.592, -79.415

Several roads in Danville City were closed due to flooding including all lanes of Riverside Drive and Arnett Boulevard. Several mudslides covered roads as well. Parker Road near a trailer park was flooded and several mobile home isolated by flood waters.

Flash Flood, Henry

When
May 18, 4:10 PM EST to 10:10 PM EST
Where
Henry County, 2.77 mi NNE of Bassett Forks to 2.92 mi E of Figsboro
Cause
Heavy Rain
Property damage
$9.2 million
Reported by
Emergency Manager
Coordinates
36.765, -79.926

Severe flooding with numerous reports affected parts of Henry County, especially south and west of Martinsville. A car was pulled out of flood waters on Highway 220 south of Martinsville.

Flash Flood, Pittsylvania

When
May 18, 4:15 PM EST to 10:15 PM EST
Where
Pittsylvania County, 1.18 mi WNW of Blairs to 2.86 mi WSW of Keeling
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.688, -79.399

There were numerous reports of flooded roadways from Pittsylvania County, mainly east of Danville where the heaviest rain occurred. Radar estimated up to 3 inches fell near the Halifax border. Flowing water was reported across Falls Creek Road in Ringgold and the intersection of Highway 29 and Fall Creek Road near Blair was also flooded. Water was also reported over the intersection of Reeves Mill Road and East Hightower near Kentuck.

Flash Flood, Martinsville (C)

When
May 18, 4:40 PM EST to 7:40 PM EST
Where
Martinsville (C) County, 2.61 mi ESE of Martinsville to 2.43 mi ESE of Martinsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.660, -79.830

Water was reported flowing over Spruce Street.

Flash Flood, Halifax

When
May 18, 5:21 PM EST to 11:21 PM EST
Where
Halifax County, 0.55 mi W of Crystal Hill to 0.73 mi WNW of Hitesburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.850, -78.910

Several roads were flooded in Halifax County where a swath of 2 to 3.5 inches of rain fell in several hours. Flowing water was reported across Howard Anderson Road in the 6000 block. and also over the intersection of Philpott Road and Sandy Beach Road.

Flash Flood, Carroll

When
May 18, 5:29 PM EST to 6:30 PM EST
Where
Carroll County, 2.66 mi SSE of Dugspur to 2.73 mi SSE of Dugspur
Cause
Heavy Rain
Reported by
Public
Coordinates
36.787, -80.595

Nester School Bridge Road was flooded by a nearby creek.

Flash Flood, Halifax

When
May 18, 7:30 PM EST to 10:30 PM EST
Where
Halifax County, 1.97 mi NE of Crystal Hill to 2.43 mi WSW of Wests Store
Cause
Heavy Rain
Reported by
Public
Coordinates
36.868, -78.872

Difficult Creek was was out of its banks and flooding a portion of TN Snow Road/Route 739.

Flash Flood, Halifax

When
May 18, 10:52 PM EST to May 19, 1:52 AM EST
Where
Halifax County, 1.49 mi NNE of Elmo to 0.82 mi N of Elmo
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.690, -79.120

A woman was rescued by EMS from her submerged car in flood waters at the intersection of Birch Elmo and Lewis Ferrell Roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749839, 749840, 749841, 749203, 749855, 749857, 750059, 749858, 750037, 749859, 759661, 750039, 750038.